Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Denver/Boulder, CO

June 8, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 8, 2023, 1:13 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2023, 1:13 PM MDT (19:13 UTC)
Expired
Jun 8, 2023, 3:13 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 89 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WGUS55 KBOU 081913
FFWBOU
COC069-082215-
/O.NEW.KBOU.FF.W.0016.230608T1913Z-230608T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
113 PM MDT Thu Jun 8 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak burn scar in...
  Central Larimer County in north central Colorado...

* Until 415 PM MDT.

* At 113 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Cameron Peak Burn 
  Scar. Up to 0.5 inches of rain have fallen in 30 minutes. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Cameron Peak Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of areas in and around the Cameron Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County

This includes the following additional locations...
	Crystal Mountain, The Retreat and Storm Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4049 10549 4054 10543 4055 10533 4050 10531
      4046 10532 4046 10542 4046 10543

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RJK
1 follow-up statement
568 
WGUS75 KBOU 082113
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
313 PM MDT Thu Jun 8 2023

COC069-082123-
/O.CAN.KBOU.FF.W.0016.000000T0000Z-230608T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
313 PM MDT Thu Jun 8 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR IS CANCELLED 
FOR CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4049 10549 4054 10543 4055 10533 4050 10531
      4046 10532 4046 10542 4046 10543

$$

RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 12:01 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 8, 12:01 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1201 PM MDT Thu Jun 8 2023

.UPDATE...
Issued at 1051 AM MDT Thu Jun 8 2023

Quiet morning with temperatures warming into the 60s across the
plains. An upper low remains in the SW CONUS with weak ridging
over Colorado. Water vapor imagery shows a narrow stream of mid-
level moisture extending across the region with some drying
evident in west Colorado. Scattered clouds remain across the area
with signs of cumulus growth in the northern mountains from
daytime heating. Showers/storms will likely begin to develop in
those areas and other portions of the mountains/high country soon
after. No major changes to the current forecast. Expect showers
and thunderstorms to develop across the high country by early
afternoon and then the Palmer Divide and plains. Still expecting
lower coverage from previous days, but with above normal moisture
and marginal instability around storms may be capable of brief
heavy rain, small hail, and gusty outflow winds. A few stronger
storms possible in Lincoln/Elbert counties. Showers/storms push
east across the plains this evening. Highs just below normal in
the mid to upper 70s across the plains/urban corridor.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Thu Jun 8 2023

Water vapor imagery shows a trough over southern Nevada with
southeasterly flow over our forecast area. A stream of mid to
upper level moisture is extending over our forecast area coming
from storms in Texas. This mid to upper level moisture may be
producing some very light rain showers as some weak echos are
showing up on radar. A small area of enhanced vorticity is
associated with these clouds and this enhanced vorticity will be
over far northeast Colorado by this afternoon so much of the area
will be under NVA and light subsident flow aloft. This, along with
slightly less heating due to morning cloud cover, will result in
lower coverage of showers and storms today compared to the
previous days.

Models don't seem to have a good grip on the location and
coverage of storms today. The current thinking is that there will
be three main areas for thunderstorm development. One area will be
the northern foothills and mountains of Boulder and Larimer
Counties as there will be the best low level convergence and
upslope flow there. A limited threat of flash flooding in the
recent burn areas will exist as storms could produce heavy
rainfall. The second area of focus for storms will be near the
Palmer Divide especially late this afternoon and evening. Moderate
instability will build in there and the terrain will aid in
developing weak upslope flow and surface convergence. Some of
these storms may generate an outflow boundary that moves northward
across the Denver metro that could initiate a few isolated
storms along the urban corridor. Overall, the urban corridor will
see low coverage of showers and storms today. In southern Elbert
and Lincoln Counties, there may be just enough deep layer shear,
due to enhanced westerly aloft there, for a storm or two to near
severe thresholds. Hail and damaging wind gusts will be possible
there. The last area of focus for showers and storms will be the
far eastern and northeastern plains. Popcorn storms will form this
afternoon and more organized storms may form later this evening.
Showers and storms could last well into the night in the far
northeast corner.

The below normal temperatures will continue today with highs in
the mid to upper 70s across the plains. Winds will be light and
there will be no fire weather concerns.

.LONG TERM...(Friday through Wednesday)
Issued at 239 AM MDT Thu Jun 8 2023

On Friday, the upper low will weaken over the Great Basin
but appears a weak wave ejects out and expected to move across
Colorado Friday afternoon and evening. Still only neutral to
slightly upward ascent noted on QG fields. Moisture will be in place
with precipitable water values ranging around a .5" over
mountains and up to an inch over the northeast plains. Given upper
40s/lower 50 dewpoints on the plains and decent instability given
expected good heating (highs nearing 80 on plains) resulting in
surface based CAPE values range from 800-1800j/kg. The flow aloft
does shift bit more stronger from the southwest so there should be
movement of storms out over the plains. Given decent CAPE and
increasing flow aloft could see a few marginally severe storms
with hail and winds. SPC also has targeted portions of the eastern
plains with a marginal threat of severe storms.

Saturday also looks to be an active day with even higher areal
coverage for showers and storms. Despite a ridge of high pressure
aloft over central Colorado, a cold front will drop southward
into eastern Colorado Saturday morning. There is some initial
stabilization behind the front but forecast soundings showing
enough destabilization for showers/thunderstorms during the
afternoon and evening. Precipitable water values approaching an
inch over the Front Range so heavy rainers and possibly marginal
severe hail with CAPE values of 800-1500j/kg.

Sunday looks to be the coolest day of the upcoming week with a
reinforcing shot of upslope flow and likely a stratus deck over the
plains Sunday morning along with ridge aloft over Colorado. This
will result in a capped airmass initially but forecast soundings
showing cin dissolving resulting in around 1000j/kg of MLCAPE and
perceptible water values closing in around an inch over much of
the plains. Given more cloud cover, temperatures will likely only
be in the 60s. Expect higher coverage of storms over the foothills
and higher terrain of the Palmer Divide.

On Monday, the next Pacific closed low continues to eject eastward
into Utah with an increasing southwest flow over Colorado and
increasing QG ascent ahead of the low and an upper jet nosing into
southeast Colorado.  Monday could see a higher severe weather threat
with ample instability and improving shear profile.

For Tuesday, the upper trof weakens and moves across the eastern
plains by late Tuesday afternoon with another round of showers and
storms, though possibly a bit weaker intensity than Monday. Finally,
by Wednesday and Thursday Colorado will be under a bit drier West
to northwest flow aloft and expect storm coverage somewhat lower
along with warming temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1201 PM MDT Thu Jun 8 2023

Light and variable winds become ENE/E this afternoon at 07-10kts.
Storms develop this afternoon, mainly outside of the urban/I-25
corridor. Although there is a chance for scattered storms at least
in the vicinity of the terminals. Lower confidence on if a storm
will move over the terminals. Any passing storms may have brief
heavy rain, small hail, and gusty winds. Nearby ones still bear
the threat of gusty erratic outflow winds for a brief period (up
to 30 kts). Highest chances for showers/storms are in the 22-02z
timeframe with a lingering showering possible after 02z. By
midnight, any leftover showers or storms will be cleared from the
terminals. Winds gradually return to drainage. Expect light wind
patterns again tomorrow becoming easterly in the afternoon with a
chance for thunderstorms mid to late afternoon.

&&

.HYDROLOGY...
Issued at 400 AM MDT Thu Jun 8 2023

All burn areas will have a limited chance of flash flooding today
with the Cameron Peak burn area having the highest chance. Storms
will not be as strong today as yesterday and they will be moving
a bit faster as a shortwave trough passes to the northeast of our
forecast area. Most models have very few storms forming in Grand
County so the flash flood threat for the East Troublesome and
Williams Fork burn areas will be very low and close to none.
Models are in good agreement that storms will form in the Cameron
Peak burn area which is why there will be a higher threat there.

Expect at least limited threats of flash flooding over the burn
scars through the period with the best chances this weekend with
the highest moisture levels, especially on Sunday. The threat for
flash flooding will slowly lower towards the middle of next week
as the airmass dries out a bit and storm motions increase.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Mensch
SHORT TERM...Danielson
LONG TERM...Entrekin
AVIATION...Mensch
HYDROLOGY...Danielson/Entrekin
Hazardous weather outlook, Jun 8, 10:52 AM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Thu Jun 8 2023

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Thu Jun 8 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and storms will, once again, form in the afternoon and
evening today but coverage will be lower than previous days. Some
storms could produce heavy rainfall and there is a limited threat of
flash flooding in the recent burn areas. The Cameron Peak burn area
will see the highest chance of flash flooding while the East
Troublesome and Williams Fork burn areas will see a low chance of
any flooding. Across the rest of the area, some of the storms could
produce small hail and gusty winds. There is a small chance that
storms over and near the Palmer Divide could be strong enough to
produce hail near one inch in diameter with damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be little change to the wet and coolish pattern in the
long term period. Scattered showers and storms will develop each
day; with the higher terrain usually seeing the bulk of the
storms. The primary concern will be flooding, particularly flash
flooding in the recent burn areas. The days with the highest
chance of burn area flash flooding will be Saturday and Sunday.
There will also be a marginal threat of severe storms on Friday
and Monday afternoons across portions of the eastern plains. Gusty
winds, hail, and lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any significant rainfall and flooding reports will be
appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:00 PM MDTAreal Flood AdvisoryBOUMorgan, Weld3 hr
Jun 7, 7:15 PM MDTSpecial Weather StatementBOUElbert30 min
Jun 7, 8:08 PM MDTRiver Flood AdvisoryBOUGrand7 days
Jun 7, 8:15 PM MDTAreal Flood AdvisoryBOUElbert3 hr
Jun 7, 8:27 PM MDTRiver Flood AdvisoryBOULarimer44 hr
Jun 8, 5:00 PM MDTSpecial Weather StatementBOUWashington45 min
Jun 8, 5:45 PM MDTSpecial Weather StatementBOUWashington45 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.